[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.216.242. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Download PDF
Table. Results From Quarterly Reports From January 2008 to December 2010
Table. Results From Quarterly Reports From January 2008 to December 2010
1.
 Food and Drug Cosmetic Act. 21 USC §355 (2008) 
2.
Center for Drug Evaluation and Research.  Adverse Event Reporting System (AERS) Statistics. Food and Drug Administration Web site. http://www.fda.gov/Drugs/GuidanceComplianceRegulatoryInformation/Surveillance/AdverseDrugEffects/ucm070093.htm. Accessed May 2, 2011
3.
Center for Drug Evaluation and Research.  Potential Signals of Serious Risks/New Safety Information Identified from the Adverse Event Reporting System (AERS). Food and Drug Administration Web site. http://www.fda.gov/Drugs/GuidanceComplianceRegulatoryInformation/Surveillance/AdverseDrugEffects/ucm082196.htm. Accessed May 2, 2011
4.
Center for Drug Evaluation and Research.  Guidance: Drug Safety Information—FDA's Communication to the Public. Food and Drug Administration Web site. http://www.fda.gov/downloads/Drugs/GuidanceComplianceRegulatoryInformation/Guidances/ucm072281.pdf. Accessed August 24, 2011
5.
Institute for Safe Medication Practices (ISMP).  QuarterWatch: 2010 Quarter 2. January 27, 2011. http://www.ismp.org/quarterwatch/2010Q2.pdf. Accessed May 2, 2011
6.
Institute for Safe Medication Practices (ISMP).  QuarterWatch: 2010 Quarter 3. May 19, 2011. http://www.ismp.org/quarterwatch/2010Q3.pdf. Accessed May 20, 2011
7.
Tatonetti NP, Denny JC, Murphy SN,  et al.  Detecting drug interactions from adverse-event reports: interaction between paroxetine and pravastatin increases blood glucose levels [published online May 25, 2011].  Clin Pharmacol TherArticle
Research Letters
Jan 9, 2012

Potential Safety Signals and Their Significance

Author Affiliations

Author Affiliations: Lake Erie College of Osteopathic Medicine (LECOM), School of Pharmacy (Drs Powers and Cook), Erie, Pennsylvania.

Arch Intern Med. 2012;172(1):72-73. doi:10.1001/archinternmed.2011.525

In 2007, President George W. Bush signed into law the Food and Drug Administration Amendments Act (FDAAA) (121 Stat 962). This Act, by adding subsection (k)(5) to section 505 (21 USC §355), directed the Food and Drug Administration (FDA) to “conduct regular, bi-weekly screening of the Adverse Event Reporting System [AERS] database and post a quarterly report on the AERS Website of any new safety information or potential signal of a serious risk identified by AERS within the last quarter.”1 The AERS contains over 4 million reported adverse events data from 1969 until the present and is aimed to maintain the FDA's postmarketing safety surveillance program for all approved drug and therapeutic biologic products. The content of this database is dependent on the voluntary reporting from both health care professionals and consumers and is mandatory for pharmaceutical manufacturers.2 For the purpose of this research letter, potential safety signals are potential signals of serious risks and new safety information identified by the FDA through the surveillance of the AERS database. The process of posting potential safety signal quarterly reports generated from AERS started in the first quarter of 2008 by the FDA.3 The FDA indicates that the identified potential safety signals do not denote a causal relationship between the drug and the listed risk. In addition, the FDA emphasizes that prescribers and consumers should not take any action.3 This creates confusion for both health care providers and consumers because a potential safety signal has been identified on the FDA's Web site, calling into question the meaningfulness of the listed potential safety signal. Should health care professionals and consumers be cautious if a potential safety signal is present on the FDA's Web site?

Methods

On May 3, 2011, the FDA's Web site was used to find quarterly reports of potential safety signals from January of 2008 to December of 2010.3 The quarterly reports were used to calculate the number of actual label changes resulting from a potential safety signal. The total number of potential safety signals that resulted in labeling changes was calculated as a percentage. Among those potential safety signals that resulted in a label change, subgroups of the different sections of a label were analyzed, and included the following: Adverse Reactions, Warnings and Precautions, Boxed Warning, Drug Interactions, Dosage and Administration, Contraindications, and Use in Specific Populations. The number of safety signals that resulted in either the addition of a Risk Evaluation Mitigation Strategy (REMS) or voluntary withdrawal of a drug from the US market was also evaluated.

Results

After reviewing 153 potential safety signals released between January of 2008 and December of 2010, a total of 74 (48%) label changes had occurred (Table), with 4 REMS implemented and 1 drug withdrawn from the market. Among those potential safety signals that resulted in a label alteration, the most common section adjusted was Warnings and Precautions (62%).

Comment

The initial start of many potential safety signals are driven by the FDA's use of the AERS database to assess postmarketing adverse reactions. As of May 3, 2011, close to half of all potential safety signals listed on the FDA's Web site from 2008 to 2010 resulted in labeling changes. Most of these labeling changes resulted in an updated Warnings and Precautions section. This is concerning because the current recommendations to health care professionals and consumers is to not take any action on listed potential safety signals even though each of these signals are of “serious risk” according to the FDA.3 At best, health care providers should be looking at alternative therapies if serious potential risks are present. First, the FDA should consider changing the statements made on their Web site to better reflect the significance of potential safety signals. This way potential safety signals will not be overlooked by health care professionals and consumers. Second, the FDA needs to consider better dissemination practices with potential safety signals to notify health care professionals and the public.3 It is currently unclear exactly how the FDA is distributing quarterly reports other than by posting them on the FDA's Web site. The FDA may want to consider updating their guidance on drug safety communication to include wider dissemination practices of these quarterly reports.4 Future study should consider the impact of these signals on prescribing patterns.

It is important to note that the FDA is not the only group assessing safety signals. The Institute of Safe Medication Practices (ISMP) also screens the AERS database, in which they produce their own quarterly reports of safety signals. Their work, in conjunction with the FDA, has led to many labeling changes, such as with varenicline.5,6 In addition, publications from others analyzing the AERS database have led to notifications through the medical literature.7

Overall, the basis of all health care is to “First, do no harm”; should this process of assessing potential safety signals be any different? It is time we better recognize the importance these signals for the safety of the public even if it they are just a “potential” signal.

Back to top
Article Information

Correspondence: Dr Powers, Lake Erie College of Osteopathic Medicine School of Pharmacy, 1858 W Grandview Blvd, Erie, PA 16509 (abbey.powers@lecom.edu).

Published Online: November 14, 2011. doi:10.1001/archinternmed.2011.525

Author Contributions:Study concept and design: Powers and Cook. Acquisition of data: Powers and Cook. Analysis and interpretation of data: Powers and Cook. Drafting of the manuscript: Powers and Cook. Critical revision of the manuscript for important intellectual content: Powers and Cook. Study supervision: Cook.

Financial Disclosure: None reported.

References
1.
 Food and Drug Cosmetic Act. 21 USC §355 (2008) 
2.
Center for Drug Evaluation and Research.  Adverse Event Reporting System (AERS) Statistics. Food and Drug Administration Web site. http://www.fda.gov/Drugs/GuidanceComplianceRegulatoryInformation/Surveillance/AdverseDrugEffects/ucm070093.htm. Accessed May 2, 2011
3.
Center for Drug Evaluation and Research.  Potential Signals of Serious Risks/New Safety Information Identified from the Adverse Event Reporting System (AERS). Food and Drug Administration Web site. http://www.fda.gov/Drugs/GuidanceComplianceRegulatoryInformation/Surveillance/AdverseDrugEffects/ucm082196.htm. Accessed May 2, 2011
4.
Center for Drug Evaluation and Research.  Guidance: Drug Safety Information—FDA's Communication to the Public. Food and Drug Administration Web site. http://www.fda.gov/downloads/Drugs/GuidanceComplianceRegulatoryInformation/Guidances/ucm072281.pdf. Accessed August 24, 2011
5.
Institute for Safe Medication Practices (ISMP).  QuarterWatch: 2010 Quarter 2. January 27, 2011. http://www.ismp.org/quarterwatch/2010Q2.pdf. Accessed May 2, 2011
6.
Institute for Safe Medication Practices (ISMP).  QuarterWatch: 2010 Quarter 3. May 19, 2011. http://www.ismp.org/quarterwatch/2010Q3.pdf. Accessed May 20, 2011
7.
Tatonetti NP, Denny JC, Murphy SN,  et al.  Detecting drug interactions from adverse-event reports: interaction between paroxetine and pravastatin increases blood glucose levels [published online May 25, 2011].  Clin Pharmacol TherArticle
×